Severe Pit Viper Envenomation with Extended Clinical Signs and Treatment Complications in a Dog.J Am Anim Hosp Assoc. 2015 Sep-Oct; 51(5):329-37.JA
This manuscript describes the extended clinical abnormalities that can occur in severe snake envenomation and the clinical signs associated with antivenom hypersensitivity in a 3 yr old dog. Treatment consisted of IV fluid therapy, analgesics, a vasopressor, cardiac antiarrhythmia drugs, and polyvalent pit viper antivenom. Following initial response to treatment, relapse of clinical signs occurred. Most interesting was the recrudescence of clinical signs on day 7 that may have been caused by the release of deposited venom during surgical debridement of necrotic skin. The resulting extensive clinical signs required multiple vials of antivenom (22 vials over a 7 day period). Both F(ab')2 antivenom and antivenin (Crotalidae) polyvalent were used in this dog because of availability logistics. It is thought that this large amount of antivenom resulted in type I (anaphylaxis) and type III hypersensitivity (serum sickness) reactions. The dog made a complete clinical recovery. This description of extended, fluctuating clinical abnormalities that were associated with envenomation together with the development of hypersensitivity reactions that were presumably secondary to antivenom administration is information that can be useful for the management of patients afflicted with severe pit viper envenomation.